The most commonly encountered complications of treatments for venous insufficiency are telangiectatic matting (TM), hyperpigmentation, and cutaneous necrosis. The first two of these problems are minor from a medical standpoint, and hopefully any necrosis would also be minor, but all three can be very distressing to the patient. Fortunately, meticulous technique can reduce the incidence and severity of these problems to a very low level. Two additional complications that are not minor are inadvertent arterial injection and inadvertent nerve injury. Prevention of these serious problems is critical, as there is no treatment that can prevent a bad outcome once these injuries have occurred.
There are several causes for cutaneous necrosis. The most common cause is the extravasation of sclerosant into perivascular tissues. This extravasation necrosis is most common with hypertonic saline (HS), is seen with some regularity with most other agents, but is rare with polidocanol (POL) and glycerin. Extravasation necrosis is rare in experienced hands but is relatively common when a practitioner with little experience performs treatment.
A second type of cutaneous necrosis does not come from extravasation, but rather from back-flow of sclerosant through an unsuspected cutaneous arteriovenous malformation, to produce sclerosis of an end-arteriole with subsequent necrosis of the cutaneous tissues depending on that arteriole. This type of necrosis can occur with the injection of any sclerosing agent even under ideal circumstances and does not necessarily represent physician error. Arteriolar spasm is believed to play a role in many of these cases.
Cutaneous necrosis may also result from excessive local compression or from excessive traction on the skin (usually due to tape). Another cause for necrosis, direct intra-arterial injection, should be avoidable by a proper technique. One should cease injection immediately if a patient complains of sudden severe pain, as arterial puncture is much more painful than venipuncture.
During injection of an abnormal vein or telangiectasia, even the most adept physician may inadvertently inject a small quantity of sclerosing solution into the perivascular tissue. In some cases, sclerosant may flow back out of the vein when the needle is withdrawn. In others, vascular spasm causes the needle tip to pass completely through the small vessel, allowing sclerosant to be deposited in the deep perivenous tissues. Fragile veins may tear during needle placement, allowing immediate leakage during injection. A patient may unexpectedly move during the injection, causing the needle to shift out of the vessel.
Sclerosing solutions vary in the degree of cellular necrosis they produce. HS at 23.4 percent is a caustic sclerosing agent, and when an inexperienced practitioner uses this agent, small spots of superficial epidermal damage are often seen at points of injection where a small bleb of the solution has escaped from the vein.1